Inicio otras noticias What to know about diabetic shock

What to know about diabetic shock

What to know about diabetic shock
0
0

What to know about diabetic shock

Apr 24, 2019

Source: Medical News Today

Diabetic shock occurs when blood sugar levels drop dangerously low. Diabetic shock is not a medical term, but people often use it to describe a state of severe hypoglycemia that requires another person’s help.

People with mild low blood sugar, which doctors call insulin reaction or hypoglycemia, are usually conscious and can treat themselves. People experiencing hypoglycemia often experience headaches, dizziness, sweating, shaking, and a feeling of anxiety.

When a person experiences diabetic shock, or severe hypoglycemia, they may lose consciousness, have trouble speaking, and experience double vision. Early treatment is essential because blood sugar levels that stay low for too long can lead to seizures or diabetic coma.

Hypoglycemia can sometimes happen rapidly and may even occur when a person follows their diabetes treatment plan.

Knowing the symptoms, potential complications, and possible treatment options can be vital for a person living with diabetes. Read on to learn more.

Symptoms

A person’s blood sugar levels naturally rise and fall throughout the day. Typically, they rise shortly after a meal and dip after physical activity or fasting. Most people do not feel any negative effects from these changes, but they can cause problems for people with diabetes.

Early signs of low blood sugar levels include:

  • a headache
  • nervousness
  • anxiety
  • dizziness
  • sweating
  • shakiness
  • irritability
  • moodiness
  • hunger

Symptoms of hypoglycemia often get worse and can even be fatal if left untreated. Symptoms of diabetic shock, or severe hypoglycemia may include:

  • blurry or double vision
  • seizures
  • convulsions
  • drowsiness
  • losing consciousness
  • slurred speech
  • trouble speaking
  • confusion
  • jerky movements
  • clumsiness

Hypoglycemia can also disrupt a person’s sleep due to:

  • nightmares
  • tiredness or confusion when waking
  • excessive sweating during sleep

If a person suspects they have hypoglycemia, they should get treatment as soon as possible. Hypoglycemia affects a person’s movement and ability to think clearly, which can cause serious accidents, especially if it happens while someone is driving or working.

Some people may not experience the typical symptoms of hypoglycemia. Doctors call this hypoglycemia unawareness, and it is more common when a person has had diabetes for a long time or if the person has experienced frequent episodes of hypoglycemia.

Lack of the initial warning signs, such as shaking and sweating, may cause the episode to progress fast to seizure and loss of consciousness. If a person’s hypoglycemia awareness is impaired, it is imperative that they monitor their blood sugar levels very closely.

Causes

Taking insulin is the most common cause of hypoglycemia and its most severe form, diabetic shock. However, some oral diabetes medication, especially those in the sulfonylurea class of drugs, which act by stimulating the pancreas to produce more insulin, can also lead to low blood sugar. Examples of such drugs include Amaryl, Glyburide, and Glipizide.

Other risk factors for hypoglycemia include:

  • taking too much insulin at the time of a meal or snack
  • skipping or delaying a meal
  • alcohol consumption
  • not eating enough
  • not taking the proper dose of diabetes medication
  • increasing activity levels without adjusting food or medication intake
  • development of other medical problems, such as kidney disease or adrenal problems
  • longer duration of diabetes
  • older age

Treatment

If a person with type 1 diabetes or type 2 diabetes starts to notice symptoms of low blood sugar, they can take some steps to help raise their blood glucose levels to a normal range.

According to the American Diabetes Association (ADA), a person should check blood glucose levels first. If the levels are low, consume a sugary snack or drink containing 15 grams (g) of carbohydrate, then recheck blood sugar levels after about 15 minutes.

If the levels are still low, repeat the process and consume another sugary food or drink. Once the levels have returned to normal, a person can return to their regular meal and snack schedule.

Doctors may prescribe a hormone called glucagon to people who are at risk of diabetic shock. Glucagon comes in a syringe, and a person can use it in an emergency to help their blood glucose levels return to normal.

If a person experiencing hypoglycemia becomes unconscious, turn them on their side and deliver a glucagon shot. According to the ADA, the person should come round within 15 minutes. If they do not, they will need immediate medical attention, so call 911…

Leer el resto del artículo en www.medicalnewstoday.com